`a`
Journal of Modern Dynamics (JMD)
 

Ergodicity and topological entropy of geodesic flows on surfaces

Pages: 147 - 167, Volume 9, 2015      doi:10.3934/jmd.2015.9.147

 
       Abstract        References        Full Text (310.0K)       Related Articles       

Jan Philipp Schröder - Faculty of Mathematics, Ruhr University Bochum, Universitätsstraße 150, 44780 Bochum, Germany (email)

Abstract: We consider reversible Finsler metrics on the 2-sphere and the 2-torus, whose geodesic flow has vanishing topological entropy. Following a construction of A. Katok, we discuss examples of Finsler metrics on both surfaces with large ergodic components for the geodesic flow in the unit tangent bundle. On the other hand, using results of J. Franks and M. Handel, we prove that ergodicity and dense orbits cannot occur in the full unit tangent bundle of the 2-sphere, if the Finsler metric has conjugate points along every closed geodesic. In the case of the 2-torus, we show that ergodicity is restricted to strict subsets of tubes between flow-invariant tori in the unit tangent bundle. The analogous result applies to monotone twist maps.

Keywords:  Finsler metrics, 2-sphere, 2-torus, monotone twist map, topological entropy, ergodic component, dense orbit, invariant sets.
Mathematics Subject Classification:  Primary: 37J35; Secondary: 37E99, 37A25.

Received: February 2015;      Revised: May 2015;      Available Online: August 2015.

 References